It's been a week since I started the new oral disease-modifying drug Tecfidera (formerly BG-12), and so far the side effects have been minimal.
To recap, with this drug you start out with a half dose twice a day for a week, then increase to the full dose. The first fill comes with a "starter dose" bottle labeled "days 1-7," then another bottle labeled "days 8-30."
I started the drug last Thursday, July 11, 2013, and increased to the full (what I call "the big girl") dose on Thursday, July 18.
Just so you know, they're serious when they say "take with food." This doesn't mean just a glass of milk and half a sandwich. This means a FULL STOMACH. Not just "something in it." I learned this one the hard way.
As for those minimal side effects I talked about, there have been some bouts of nausea, abdominal cramping, and other gastrointestinal things the package says the medication can cause. I've learned to keep these down to a dull roar if I eat enough both before and after taking the medication. There has been very minimal flushing (one of the main side effects of concern with this drug), and it's mostly just after taking it and just around my hairline. Basically, my neck feels hot and tingly. This isn't often, but it's noticeable when it happens.
I'm guessing this flushing thing is what's responsible for my "running hot," as I call it. I've always been cold, and now I'm not. I'm so warm now the cats even cuddle with me instead of my husband (he's the warm one, not me!). I'm so warm now that I have no trouble at all falling asleep. My body warms the covers over me so quick I don't have time to be cold. My feet and hands are warm now. I suppose it's actually kind of a benefit for me. Maybe we'll save a little on the winter heating bill this year.
There's also been a little bit of itching (not much) like the package says there might be, but it's not that often. It also says that the side effects of the medication lessen or disappear completely after 4-6 weeks on the drug, so we'll see where I sit then. I haven't even made it to a full week on the Big Girl dose, and so far everything is manageable as long as proper protocol is observed (like eating).
One thing I will note is my lack of fatigue. Oh, I still get tired easily and need to lie down on a somewhat regular schedule, but it's nothing like it was when I was on the Copaxone. I noticed an increase in my energy level soon after I stopped the injectable about 6 weeks before starting Tecfidera, and this new medication hasn't swayed it one way or the other.
I've only had one headache, and while I might just be going through a "good phase" (remission of my relapsing-remitting type of Multiple Sclerosis), I'm hoping it's because I stopped the Copaxone.
My anxiety has dramatically improved as well, with only a few bouts off and on, and not for very long. For those who have never had an anxiety attack, consider yourselves blessed. Words can't adequately describe it, but think back to a time when you were truly terrified by something, or consumed with worry over something (like a loved one in the ER after a bad accident), and multiply that by a hundred. Then add the fact that it doesn't stop. You know it's not reasonable, you know it's not rational. You know what it is. You even know why you're feeling the way you are, but it doesn't help. It doesn't stop. Nothing stops it. Nothing makes sense to it. You simply have to endure. To move through it. To get on with it.
To suffer through it.
Because even though it doesn't feel like it at the time, it does end. Eventually. Sometimes it goes away instantly. Other times it slows to a crawl then stops all together.
The complete bitch about this disease is that there's no control of any kind. None. Over your body or your mind. And there's absolutely nothing you can do about it.
But, there are things you can do to minimize things. Cognitive behavioral therapy is a good start. Yoga. Core training exercises. A healthy diet. A positive attitude. Physical therapy. Puzzles. Things to keep your mind and body sharp.
I'm kind of a hypocrite here, as I'm awful about eating. Most of the time it's just anorexia (loss of appetite, not the eating disorder). I have absolutely no interest in food or in eating. But this medication forces me to eat twice a day minimum or suffer the consequences.
So there's that.
Speaking of, it's time now to go take my second dose for the day.
Until next time.